Join 3,494 readers in helping fund MetaFilter (Hide)


How long after taking meds do side effects take place?
January 20, 2014 7:19 PM   Subscribe

I've been having severe anxiety and panic attacks in the last few months. I am cross tapering from Luvox CR to Viibryd (SSRIs). I took my Luvox this morning and a small 10mg of Viibryd for the first time a couple of hours ago. It's a small dose and I usually don't get side effects but I am wondering if I were to have any, how long after taking it would they show up?

In case it matters, it says the peak plasma is 4-5 hours.
I'm also scared of the rare serotonin syndrome because I'm cross tapering two SSRIs.

I need to take my sleep medicine tonight (Xyrem) but am hesitant in case I get side effects while I'm knocked out.
On the other hand - maybe that would be a good thing.

I've never been one to care or sorry about side effects, but as I mentioned, I'm a ball of panic lately - especially having to do with my health (I have emetophobia).

Thanks for any advice.
yes,
YANMD.
posted by KogeLiz to Health & Fitness (8 answers total) 1 user marked this as a favorite
 
Anecdotally, I usually get side effects from SSRIs/SNRIs within one to two hours of taking them. I know a number of doctors advise their patients to take meds before bed so that they sleep through the side effects, if the meds don't interfere with sleep.

Luvox's half-life seems to be about 12-13 hours, according to various internet listings. Which is very short, and which means that, depending on what time you took it this morning, it's likely mostly out of your system at this point.

This page says that symptoms of Serotonin Syndrome "usually occur within six hours of taking the provoking drug." (I don't know that website, but it looks like it's written by independent MDs.) They also say, "Mild cases usually resolve within 24 hours of discontinuation and may need supportive measures only."
posted by jaguar at 7:54 PM on January 20 [1 favorite]


If you're on low-to-moderate doses of things, unless you're taking other medications or you have some other reason that your body would be responding in a very unusual way, you could end up with serotonin syndrome, but from personal experience, that usually shows up as "feeling jittery and slightly feverish for awhile", and sleeping it off was about the best thing I could do. It wore off for the most part by the next morning. And of tons of tweaking of psych meds that I've done over the last 15 years, it's only ever happened once. The bad cases are generally medication overdoses.

But, really, this isn't about the medications. This is about your anxiety. It doesn't matter what anybody tells you, because nobody can give you a hundred percent guarantee, because there are never hundred percent guarantees with these things. And as long as there's a chance, it's going to get to you. You have to take some deep breaths, do whatever relaxation methods work best for you, focus on the difference between your feelings and a rational interpretation of the situation, and work on whatever self-care you need to ride it out. If you're anything like me, that probably means you should not be on the internet looking at information on medication side effects right now. Go do something else, it will be better.
posted by Sequence at 7:58 PM on January 20 [6 favorites]


I was on viibryd last year. Make sure that you follow the dosing exactly. After my first couple of doses, within the next 2 or 3 hours I had explosive diarrhea. Also I immediately had trouble sleeping, which is the exact opposite from my usually sleepy-ish state. Because this conflicted with my unusual work schedule, I had to stop taking it.

I later attempted to get back into it, picking up where I'd left off in the middle of the third week of pills. I'd tell you what happened next, except you note that you are quite the emetophobe, so I won't. Expect to have your appetite/digestion/sleep affected by it.

I am not a doctor, and this is not medical advice.
posted by themanwho at 8:15 PM on January 20


O hi. I have a suggestion, please feel free to flag if this is an unhelpful derail. But have you considered taking a benzo with your SSRIs? I had a period of time when, no exaggeration, I would just have wave after wave of panic attacks for hours, until I fell asleep, and then I would have panic attacks in my sleep. Benzos gave me incredible relief. I was afraid to take them. I was so jacked up by that point though that after I took the first one, and I was able to like just sit still and watch TV and feel like, although I was still very highly on guard for doom to occur, it might not be in the progress of occurring right in that instant... it was like the most relief I'd had in months. You can take them with SSRIs. If you've never asked your doctor about them, I suggest it.

My sympathies and internet hugs, I totally feel you.
posted by cairdeas at 8:38 PM on January 20 [1 favorite]


But have you considered taking a benzo with your SSRIs?
yes. I take xanax as needed for panic. But I cannot take it at night because it interacts with my sleep medicine. I'm thinking of skipping my sleep medicine until I'm less nervous about the new meds.

I was fine last night. Woke up this morning feeling kinda nauseated - but not sure if that was a coincindence (or anxiety-related) since it was 10 hours after I took the small dose of the new med.
posted by KogeLiz at 5:31 AM on January 21


Skipping your sleep medicine so that you can lie awake worrying about your new meds and ruminate about what you are feeling and whether it might be the medication's side effects doesn't sound like much fun to me, but if you think it'll make you feel better than panicking about having side effects while you are asleep that you don't find out about until you wake up, then I guess you have to do what will work best for you. For what it's worth, in my opinion any side effect that you wouldn't notice because of being asleep probably doesn't need to be noticed by you until morning.
posted by treehorn+bunny at 6:52 AM on January 21 [2 favorites]


About the nausea, here is one way to see if it's a coincidence. A lot of people feel nauseous upon waking up because of acid reflux that gets worse when you're lying down. Just try taking a small glass of water and a Tums (or just stirring some baking soda into the water), brushing your teeth, and sitting or standing for half an hour, and see if it helps.
posted by cairdeas at 11:59 AM on January 21


Nausea and other GI side effects are very common with these sorts of drugs. Side effects may continue for a week or two. Stock up on ginger ale and saltines, call your doctor if side effects are very troubling.
posted by crazycanuck at 7:36 PM on January 21


« Older Looking for slums that are sim...   |  How can I prevent the default ... Newer »

You are not logged in, either login or create an account to post comments